Coumadin case

Here is a case where you need to think and act outside the traditional area of your education.

A 68 year old female patient with osteoarthritis was discharged from the hospital following surgery for a proximal fractured femur, at the greater trochanter. The patient's physician ordered 5 mg of coumadin P.O. daily four days ago. The patient was not sure if she took her medication one day, so she took twice the amount the next day. And then took twice the amount the day after that. Her daughter, a nursing administrator by trade, arrived to check on her mother, and after questioning her mother's ability to self medicate appropriately, counted the tablets and found three missing, and assumed her mother took them. Instead of calling her mother's physician, she calls an ambulance.

You respond and find the patient laying in bed, alert and oriented with vitals all withing normal limits.

1. Why was this patient prescribed coumadin and what is the normal dosage range? What are the pharmacodynamics of this medication?

2. What are the possible consequences of the patient taking too much Coumadin?

3. What should you assess for or warn the patient about since she has taken a large dose of the medication?

4. What do you need to teach the patient regarding her medication, especially in regards to missing a dose or managing her medications at home?

5. What labs should the patient's physician be monitoring? What will be the therapeutic range?

6. Does this patient need to go to the hospital? If not, what assessment findings would warrant an ED visit? If so, what laboratory values will the hospital check? Is there anyone you should call for advice or is this an automatic transfer to an ED? If the patient needs seen or stat lab work, is the ED the only option for this patient?

4 comments:

Brandon said...

Wish people would weigh in on this, but you may have stumped the band.

Brandon

Star of Life Law said...

See the following from www.coumadin.com

http://packageinserts.bms.com/pi/pi_coumadin.pdf

Shaggy said...

I am not trying to stump anyone but was hoping someone would look at links such as those provided by Star of Life Law and then try to answer them. I feel this is important because:
1. Coumadin is a very common medication we will find our patients on. It is one of the first drugs nursing students learn, and they are forced to learn it from links like those above or researching their books. With so many patients we treat on coumadin, we need to be aware of the drug.
Other drugs we should be very aware of include: Insulins and oral anti-hyperglycemics, ACE inhibitors, beta-blockers, digoxin, and anti-hypertensives like HCTZ. Other meds to be aware of should be behavioral drugs like Xanax, lithium and others, just like we learn the drugs in our drug box. Learn one drug a month. That is a start.
3. More and more we are being looked on by the public as health care professionals. We are often in the position to educate our patients. We need to be continuously expanding our education so we can be more useful providers.
4. This is not an uncommon call. Getting calls for patients who inadvertently took the wrong dosages to patients who recognize S/S of adverse affects of coumadin.
5. Not everyone who calls 911 needs to go to an emergency room. Good assessments and critical thinking are important tools in deciding patient transport plans as much as treatment.

Christopher said...

It appears only #5 has been left unanswered:

PT/INR is the most common additional labs ordered to check on the efficacy of coumadin/warfarin treatment. More than likely a CBC and aPTT may be ordered as well if the patient has taken too much.

Prothrombin time (PT): Measures what is known as the "extrinsic pathway" of coagulation. Basically, how well is the patient clotting.

International normalized ratio (INR): This is basically the PT normalized against the manufacturer's reference range for the test kit. Values around 1.0 mean the patient is clotting normally.

When on Coumadin/warfarin therapy patients will be monitored for their PT/INR (and may even have a home kit to help them out, it looks like a glucometer). Their dosages will be titrated to a therapeutic range. Common INRs for patients on Coumadin/warfarin are 2.0-3.0. If a patient has had a fractured femur (and may throw clots), has mechanical valves or an LVAD, etc, the target range may be higher.

INR Quick reference:
- <1.0 means a person is more apt to clot.
- >1.0 means a person is less apt to clot.